Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 9, NWS Honolulu, HI

February 11, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 11, 2019, 3:20 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2019, 3:20 AM HST (13:20 UTC)
Expired
Feb 11, 2019, 3:41 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWHW70 PHFO 111320
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Mon Feb 11 2019

HIZ024-025-027-112200-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-190211T1600Z/
/O.NEW.PHFO.WI.Y.0009.190211T1320Z-190211T2200Z/
South Big Island-Big Island North and East-Big Island Interior-
320 AM HST Mon Feb 11 2019

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST today. The High Wind
Warning has been cancelled.

* WINDS...West to northwest 20 to 35 mph with gusts up to 55 mph
  over interior and eastern sections of the Big Island. Winds 
  will be strongest over and downslope from the higher terrain, 
  and where most efficiently funneled around the terrain and 
  through valleys. This includes the city of Hilo where strong 
  north to northwest winds are expected briefly during the morning
  hours.

* TIMING...Through Noon today.

* IMPACTS...Winds this strong can bring down tree branches and
  cause local power outages. These strong winds can cause car 
  doors to slam and make driving difficult, particularly for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use 
extra caution.

&&

$$

HIZ001>023-026-111430-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-190211T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-Kohala-
320 AM HST Mon Feb 11 2019

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below warning and advisory levels across
Niihau, Kauai, Oahu, Molokai, Maui, Lanai, and Kahoolawe this
morning. Therefore the National Weather Service in Honolulu has 
cancelled the High Wind Warning.

$$

HIZ028-120400-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/
Big Island Summits-
320 AM HST Mon Feb 11 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WINDS...West 90 to 120 mph with gusts up to 150 mph, decreasing
  to 50 to 70 with gusts to 85 mph by late this afternoon for the
  Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 PM Tuesday.

* IMPACTS...Winds this strong can make driving and hiking 
  extremely dangerous. Travel to the summits should be delayed 
  until the high winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that winds are expected
to be at least 56 mph with gusts over 66 mph. Travel to the
summit areas should be delayed until winds subside.

&&

$$
2 follow-up statements
216 
WWHW70 PHFO 112128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1128 AM HST Mon Feb 11 2019

HIZ028-121030-
/O.CON.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/
Big Island Summits-
1128 AM HST Mon Feb 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WINDS...West 50 to 75 mph with gusts to 90 mph continuing today,
  decreasing to 40 to 60 mph with higher gusts tonight and Tuesday.

* TIMING...Through 6 PM Tuesday.

* IMPACTS...Winds this strong can make driving and hiking 
  extremely dangerous. Travel to the summits should be delayed 
  until the high winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that winds are expected
to be at least 56 mph with gusts over 66 mph. Travel to the
summit areas should be delayed until winds subside.

&&

$$

HIZ024-025-027-120400-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-190212T0400Z/
South Big Island-Big Island North and East-Big Island Interior-
1128 AM HST Mon Feb 11 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 20 to 30 mph with localized gusts up to 50 mph.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can bring down tree branches and 
  cause local power outages. These strong winds can cause car 
  doors to slam and make driving difficult, particularly for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
199 
WWHW70 PHFO 120141
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 PM HST Mon Feb 11 2019

HIZ024-025-027-120245-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-190212T0400Z/
South Big Island-Big Island North and East-Big Island Interior-
341 PM HST Mon Feb 11 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory levels across the lower
elevations of the Big Island, therefore, the wind advisory is
cancelled.

$$

HIZ028-121445-
/O.CON.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/
Big Island Summits-
341 PM HST Mon Feb 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WINDS...West 40 to 60 mph with higher gusts.

* TIMING...Through 6 PM Tuesday.

* IMPACTS...Winds this strong can make driving and hiking 
  extremely dangerous. Travel to the summits should be delayed 
  until the high winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that winds are expected
to be at least 56 mph with gusts over 66 mph. Travel to the
summit areas should be delayed until winds subside.

&&

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 10, 8:53 PM HST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 10, 8:53 PM HST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
853 PM HST Sun Feb 10 2019

.SYNOPSIS...
A strong area of low pressure will continue to shift eastward,
just to the north of the islands overnight. Winds are expected to
slowly diminish as the low moves northeast of the area, with
weather conditions slowly improving late tonight and through the
day on Monday. A band of enhanced moisture is expected to move
through Tuesday night and Wednesday as the trade winds begin to
return, increasing shower coverage and intensity once again.
Breezy to locally windy trades are then expected Wednesday night
through next weekend, with a more typical windward and mauka
focused shower pattern.

&&

.DISCUSSION...
Currently at the surface, a 999 mb area of low pressure is located
around 155 miles northeast of Honolulu and is tracking eastward
between 10 and 15 mph. Windy conditions continue across the state,
with directions out of the north to northwest across the western
islands, and out of the west across the eastern half of the state.
Infrared satellite imagery shows mostly cloudy conditions over
Kauai and Oahu, with variably cloudy skies over Maui County and
the Big Island. Radar imagery shows numerous showers across the
state, with the brunt of the activity currently moving through
Kauai and Oahu. Main short term concerns revolve around the
diminishing winds and slowly improving weather conditions as the
low moves eastward and further away from the islands.

Rest of tonight,
The winds will continue to slowly diminish as the area of low
pressure tracks steadily eastward. A trough currently extending
from the low westward to Oahu, will rotate southeastward through
the remainder of the state, bringing some enhanced showers and
shifting the low level winds around to the north and northwest as
it moves through. Winds have dropped below warning levels in most
areas this evening, but given solid advisory level winds in many
areas and the potential for gusts in the intense showers to reach
warning thresholds through the overnight hours, will keep the High
Wind Warning (HWW) in place for now, with the expectation that it
will be cancelled with the 4 AM forecast package. The exception
will be across the Big Island summits where the HWW will continue
through the day on Monday. In addition to the wind headlines, a
Winter Weather Advisory remains in effect for the Haleakala summit
and the Mauna Kea and Mauna Loa summits for snow and freezing fog
through 6 AM Monday.

Monday through Tuesday,
The area of low pressure will lift northeastward and away from the
island chain through the first half of the week. North to
northwest winds will remain breezy to locally windy on Monday,
particularly across the eastern end of the state. There is a
chance that winds across portions of the state could hold at Wind
Advisory levels through the morning hours, and will make a
determination on whether any wind headlines will be needed with
the 4 AM forecast package. A weak trough rotating around the low,
will swing southward through the islands Monday night and
Tuesday, shifting the winds around to the north. Lingering
instability associated with an upper level trough in combination
with moisture rotating around the surface low and moisture
embedded in the low level wind flow, will bring scattered showers
to windward and mauka areas with some showers spilling over into
leeward locations at times.

Tuesday night through next Sunday,
Model solutions are in good agreement through the extended period
given the highly amplified pattern across the central Pacific.
Although the exact track and timing details differ a bit, both the
GFS and ECWMF show the area of low pressure tracking northeastward
away from the area, but leaving a trailing surface trough in place
to the east of the state. At the same time, both models show strong
high pressure remaining in place to the north of the island
chain through the period. Winds will shift to the northeast at
moderate to breezy speeds Tuesday night, with breezy to locally
windy northeast trades then expected Wednesday through next
weekend. The models are in good agreement showing a band of
enhanced moisture moving southward through the islands in
association with the returning and strengthening trade winds
Tuesday night and Wednesday, increasing shower coverage and
intensity statewide. The weather pattern should then transition
over to a more typical windward and mauka focused shower pattern
through the remainder of the week, but could be a bit wetter than
normal.

&&

.AVIATION...
The low pressure center that has been problematic the last day or
so is now located north of Molokai/northeast of Oahu and steadily
progressing to the east. Wind speeds will continue to be elevated
well into the overnight hours before beginning to decrease in
intensity as the low pushes away from the state and the pressure
gradient loosens toward early Monday. Showers that have
accompanied this low continue with scattered pockets of moderate
activity. Expect showers to continue well into the overnight hours
causing mountain obscuration along west thru northeast slopes.

AIRMETS currently in effect are Sierra for mountain obscuration
for all islands, Tango for low-level and upper level turbulence
and Zulu for the potential light icing in clouds from
9,000-16,000ft. These AIRMETS are expected to stay in place for a
majority of the overnight hours.

&&

.MARINE...
Life-threatening conditions will continue over all Hawaiian waters
through Monday morning. If experienced mariners in properly equipped
vessels are considering venturing away from protected waters tonight,
prepare for gale force winds, treacherous seas, and periods of
storm force wind gusts in squalls. If in doubt, DO NOT GO OUT!

The latest satellite imagery showed this gale-force low tracking
eastward around 135 nm northeast of Oahu this evening. As this
system continues eastward skirting the northern waters tonight
into Monday, winds will gradually veer to the north over the
western end of the state and to the northwest over the eastern
end. Seas ended up peaking at the Hanalei nearshore PacIOOS buoy
at a record breaking 38 ft around noon today. Seas will peak
tonight over Big Island waters as the low makes its closest point
of approach.

A combination of gale-force winds and unusually high seas that
continue to batter the coasts has led to life-threatening surf.
The duration of this event will result in significant beach
erosion that could result in property damage along the immediate
north and west facing shores. Overwash onto vulnerable roadways
has been reported earlier today along the North Shore and west
side of Oahu, which will remain possible through this evenings
high tide cycle. Latest buoys are indicating a downward trend from
west to east of the state and the threats for significant coastal
flooding should be gradually subsiding through the night tonight
across the western end of the state. For Maui County and the Big
Island, they will likely see the strongest surges tonight for Maui
County and early Monday morning for the Big Island. Strong
currents and surges in the exposed harbors will be capable of
damaging boats and infrastructure due to the jostling of docks.

Guidance depicts this area of low pressure slowly tracking
northeast and away from the islands through the first half of the
week. Winds are forecast to shift out of the northeast and trend
down into the fresh to strong category Monday night through
Tuesday locally. Strong pressure gradient between this low and
strong high pressure far north of the area, however, will continue
to generate large seas out of the northeast. Small Craft Advisory
seas and high surf for exposed north and east facing shores will
result through the latter half of the week beginning as early as
Tuesday night. As a result, impacts will shift to east facing
shores Wednesday through Friday, likely resulting in warning-level
surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Monday for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 AM HST Monday for Oahu South Shore-
Lanai Makai-Kahoolawe-Maui Leeward West-Leeward Haleakala-Big
Island North and East.

High Surf Warning until 6 AM HST Monday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-Kona-Kohala.

High Wind Warning until 6 PM HST Monday for Big Island Summits.

Winter Weather Advisory until 6 AM HST Monday for Haleakala
Summit-Big Island Summits.

Gale Warning until 6 AM HST Monday for all Hawaiian waters-

&&

DISCUSSION...Jelsema
AVIATION...Chevalier
MARINE...Kino

In the hours before

Local storm report, Feb 10, 9:25 PM HST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
925 PM HST SUN FEB 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND DMG 4 ESE HONOKAA           20.06N 155.40W
02/10/2019                   HAWAII             HI   LAW ENFORCEMENT

            STATE ROUTE 19 BETWEEN MILE MARKERS 38-39
            BOTH LANES CLOSED DUE TO DOWNED UTILITY
            POLES.

&&

RCB
Local storm report, Feb 10, 9:42 PM HST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
942 PM HST SUN FEB 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 4 W NAALEHU             19.08N 155.64W
02/10/2019                   HAWAII             HI   EMERGENCY MNGR

            TREES DOWN STATE ROUTE 11 PARTIALLY CLOSED.

&&
Local storm report, Feb 10, 9:48 PM HST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST SUN FEB 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 1 W HONOKAA             20.08N 155.48W
02/10/2019                   HAWAII             HI   EMERGENCY MNGR

            TREES AND UTILITY POLES DOWN. ROAD CLOSED.

&&

RCB
Local storm report, Feb 11, 1:03 AM HST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
103 AM HST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     NON-TSTM WND DMG 1 E LAUPAHOEHOE         19.97N 155.22W
02/11/2019                   HAWAII             HI   EMERGENCY MNGR

            LOCAL EM REPORTED TREE DOWN NEAR MILE MARKER
            23.5 ON HIGHWAY 19. TREE IS BLOCKING HILO
            BOUND LANES.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:13 AM HSTHigh Surf AdvisoryHFOHawaii25 hr
Feb 11, 3:17 AM HSTSmall Craft AdvisoryHFO10 days

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.